Hail, Travis
- When
- April 20, 3:01 PM CST
- Where
- Travis County, 1.91 mi ENE of Nameless
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.530, -97.890
A thunderstorm produced quarter size hail in Nameless southwest of Leander.
An upper level trough moved across the southwest US and brought a cold front through Central Texas. Thunderstorms developed in the warm, moist airmass south of the front in response to a mid-level shortwave trough.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level trough moved across the southwest US and brought a cold front through Central Texas. Thunderstorms developed in the warm, moist airmass south of the front in response to a mid-level shortwave trough. Some of these storms produced severe weather including one tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 20, 2:48 PM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 348 PM CDT Thu Apr 20 2023 ...New MESOSCALE UPDATE... .SEVERE THUNDERSTORM WATCH 155 IN EFFECT FOR MOST OF SOUTH-CENTRAL TEXAS UNTIL 10 PM CDT TONIGHT... We continue to monitor the potential for strong to severe thunderstorms this afternoon and this evening in advance of an approaching cold front and dryline. Latest surface observations show a wavy cold front extending from the DFW Metroplex southwest to near Lampasas, prior to jogging west toward the Ozona vicinity. A dryline extends due south from the Ozona vicinity into Coahuila. An extension of said dryline appears to lead the cold front through the Sonora and Junction vicinities, prior fusing with the boundary near Lampasas. The most robust storms in the region have been observed in this area over the last 30-45 minutes, likely due to the combination of lift from both surface boundaries. This is one area we will closely monitor moving deeper into the afternoon and evening, as the boundaries are expected to gradually sag south into our southern Edwards Plateau and Hill Country counties. Further south and east, we continue to monitor for the potential of prefrontal severe thunderstorm development throughout the I-35 Corridor and Coastal Plains. Dew points have soared into the low to mid 70s over this portion of the CWA, with soundings from the AUS and SAT showing minimal inhibition. Showers and storms are thus possible over this region as well moving through the remainder of the afternoon hours. Short term model guidance continues to hint at scattered intensification of storms in this region through sunset. Finally, outside potential exists for a storm to develop on the Serranias del Burro Mountains through the early evening. It's possible that one of said storms could make it to the Rio Grande and our southwestern zones if this occurs. Radar trends will be closely monitored. The Storm Prediction Center has issued Severe Thunderstorm Watch 155 until 10 PM this evening for all of our counties except Val Verde in light of all of the aforementioned potential. Large hail exceeding quarter size and damaging wind gusts are the primary concerns in any severe thunderstorms, though a few instances of very large (> 2 inch) hail are possible. This potential would be highest in cellular storms. Have multiple ways of receiving warning information through the remainder of the afternoon and evening hours. && .SHORT TERM... (Tonight through Friday night) Issued at 1242 PM CDT Thu Apr 20 2023 Mostly cloudy skies and southerly winds prevail across the area early this afternoon. Temperatures are in the lower 80s across most locations with some shower activity noted near Bexar County and east of the I35 corridor. Aircraft soundings from AUS show a decent cap that remains near 725 mb and this is likely preventing deep updrafts from occurring. However, the HRRR continues to want to strengthen this activity later today which likely points to the cap either eroding or surface temperatures warming beyond the point where the cap matters. The storm environment is unstable this afternoon with CAPE values approaching 3000 J/kg. Effective bulk shear is near 30 knots which would support some severe threat if deep convection becomes established. The main threats this afternoon would be hail and damaging winds as helicity values are low. The attention after the afternoon activity then focuses on a potential line of showers and storms along a boundary to our northwest. Morning high-res guidance shows this activity moving through the CWA late this afternoon through the evening hours from northwest to southeast. Guidance has shown a bit higher coverage of activity to the west and the latest Day 1 Outlook from SPC accounts for this with the slight risk now almost to the Rio Grande. Large hail and damaging winds will continue to be the main risks for severe convection. Low-level winds pick up slightly this evening, and while we can't completely rule out a tornado or two, overall chances are low. Rainfall amounts for most locations will average below an inch, but some spots may pick up 1-3 inches with isolated higher amounts. This could lead to a localized minor flooding threat from the heavier totals. Most of the shower and thunderstorm activity will push east of the area by 1 AM. Lows tonight will be in the 60s. There could be a few residual showers or storms in the east tomorrow morning, but otherwise, a dry Friday is expected with highs ranging from the lower 80s in the northeast to the lower 90s in the southwest. Mostly clear skies and lows in the 50s to lower 60s returns Friday night. && .LONG TERM... (Saturday through Thursday) Issued at 1242 PM CDT Thu Apr 20 2023 Synopsis: Behind Friday's departed cold front, predominantly west to northwest flow will prevail in the mid and upper levels through the majority of the period. Conditions will remain unsettled, with mentionable precipitation probabilities and shower/storm mentions remaining in the forecast through the middle portions of next week. While each day won't feature severe thunderstorm potential, an isolated strong to severe storm can't be ruled out from San Antonio and points westward on Saturday. Largely southerly to southeasterly 925-850 mb flow will prevail Sunday and Monday, bringing plenty of Gulf moisture northward atop of a cooler boundary layer under the influence of easterly winds. This will help to drive additional precipitation chances through the beginning of next week. An upper disturbance is forecast to eject from the central Rocky Mountains on Tuesday, encouraging surface cyclogenesis to our north in the Texas Panhandle/Red River vicinity. This will place the majority of South- Central Texas to the east of a sharpening dryline. The combination of the advancing dryline and favorable forcing aloft could support more vigorous thunderstorm development during this portion of the period. While still six days out, it's possible that some of this activity could become strong to severe. Saturday: Winds will be quick to turn southeasterly behind the Friday cold front, bringing moisture and attendant instability quickly back into portions of the area. Guidance continues to suggest that the greatest instability will pool over our southwestern zones, where as much as 1000-1500 J/kg of CAPE could materialize in the mixed layer. The combination of said instability and sufficient shear aloft could support some better-organized convection during the afternoon hours. It's possible that some of said activity could reach marginally severe levels, with large hail and damaging winds being the primary concerns. The Storm Prediction Center thus continues to include the majority of the southern Edwards Plateau, Rio Grande Plains, and portions of western Hill Country (including the city of San Antonio) in a marginal (level 1/5) risk for severe weather in its day three convective outlook. Sunday Through Monday: Thanks to continued low level moistening, and the jet stream in place overhead, shower activity will continue. Whether thunderstorms mix in with the showers remains uncertain. The global ensembles disagree regarding the amount of instability available for storms on each afternoon, with GEFS members coming in considerably more aggressive than their ECMWF counterparts. Trends regarding instability will need to be monitored in the coming forecast cycles, as ample deep layer wind shear would support some potential for stronger thunderstorms during this portion of the period. As things currently stand, predominantly rain showers and isolated non-severe thunderstorms are expected through this portion of the period. Tuesday: More robust thunderstorm activity is possible along and east of an advancing surface dryline during the afternoon hours, particularly as the shortwave discussed in the synopsis begins to eject into the Southern Plains. The combination of lift provided by the dryline/approaching wave, ample instability, and sufficient bulk shear would likely support some strong to severe storm potential, particularly if the best forcing arrives during peak heating. Given uncertainties regarding said timing, it's much too early to offer any specifics regarding potential hazards. SPC has introduced a 15% risk area for severe thunderstorms across most of South-Central Texas in light of this potential. Remainder Of The Period: Isolated storms could persist across the far northeast on Wednesday, but it appears a drying trend will begin to establish itself by late next week/the conclusion of the long term period. && .AVIATION... (18Z TAFS) Issued at 1201 PM CDT Thu Apr 20 2023 Scattered showers continue near the San Antonio sites and east of AUS and will continue through the afternoon. Will handle this with VCSH for now. Otherwise, MVFR ceilings continue with VFR likely later this afternoon. More widespread and robust convection is expected this evening at the I35 sites. Will handle this with VCTS with TEMPO groups when prevailing thunder is most likely. After storms move out, northerly winds and MVFR ceilings can be expected once again. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 82 65 82 54 / 70 80 20 0 Austin Bergstrom Intl Airport 82 63 81 53 / 70 70 20 0 New Braunfels Muni Airport 83 66 84 55 / 70 70 10 0 Burnet Muni Airport 82 62 79 52 / 60 80 10 0 Del Rio Intl Airport 91 68 91 61 / 20 10 0 0 Georgetown Muni Airport 82 62 79 52 / 60 90 20 0 Hondo Muni Airport 85 66 86 56 / 60 40 10 0 San Marcos Muni Airport 82 65 82 54 / 70 70 10 0 La Grange - Fayette Regional 80 67 79 53 / 70 70 20 0 San Antonio Intl Airport 83 67 84 57 / 70 70 10 0 Stinson Muni Airport 85 68 86 58 / 70 60 10 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...29 Mesoanalysis...Quigley Long-Term...Quigley Aviation...29
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 232 PM CDT Thu Apr 20 2023 TXZ171>173-183>194-202>209-217>225-228-211945- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 232 PM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Severe thunderstorms are possible across all of south central Texas this afternoon and evening, especially from the Hill Country eastward through the Interstate 35 corridor and across the coastal plains. While large hail and damaging winds gusts are favored, a tornado can't be ruled out. A Severe Thunderstorm Watch is in effect for most of the area through 10 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Elevated fire weather conditions are possible Friday afternoon across the southern Edwards Plateau and Rio Grande Plains due to gusty north winds and low humidity. A few strong storms remain possible across the Rio Grande plains and southern Edwards Plateau Saturday afternoon. Large hail is the primary severe weather concern at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
332 PM CDT Thu Apr 20 2023
TXZ202-202115-
Kinney TX-
332 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of southeastern Kinney
County through 415 PM CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spofford, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brackettville, Spofford, Anacacho, Turkey Mountain, Fort Clark
Springs and Laughlin AFB Aux Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 2913 10052 2928 10054 2945 10011 2909 10011
2908 10024
TIME...MOT...LOC 2032Z 270DEG 16KT 2920 10038
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GALESpecial Weather Statement
National Weather Service Austin/San Antonio TX
359 PM CDT Thu Apr 20 2023
TXZ173-192-202145-
Williamson TX-Travis TX-
359 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of western Williamson
and northwestern Travis Counties through 445 PM CDT...
At 359 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leander, or near Cedar Park, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar Park, Georgetown, Serenada, Anderson Mill, Leander, Lago Vista,
Liberty Hill, Florence, Georgetown Dam, Sun City, Mahomet, Andice,
Jonestown and Seward Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3080 9764 3045 9782 3050 9802 3078 9797
3086 9789
TIME...MOT...LOC 2059Z 196DEG 17KT 3055 9790
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
QUIGLEYThe Ft Hood radar (KGRK), 53 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
35 hail, 7 thunderstorm wind, 5 flash flood, 1 tornado. Local standard time, as filed.
A thunderstorm produced quarter size hail in Nameless southwest of Leander.
A thunderstorm produced quarter size hail in Kerrville.
A thunderstorm produced hail up to quarter size northwest of Comfort in northeastern Kerr County.
A thunderstorm produced ping pong ball size hail in Uvalde.
A thunderstorm produced ping pong ball size hail in Fredericksburg.
A thunderstorm produced quarter size hail in Fredericksburg.
A thunderstorm produced half dollar size hail in Fredericksburg.
A thunderstorm produced wind gusts estimated at 65 mph that knocked down some two to four inch diameter tree limbs near Fredericksburg.
A thunderstorm produced half dollar size hail near Fredericksburg.
A thunderstorm produced quarter size hail east of Willow City.
A thunderstorm produced quarter size hail west of Eckert.
A thunderstorm produced quarter size hail in Willow City.
A thunderstorm produced quarter size hail in Burnet.
A thunderstorm produced quarter size hail in Burnet.
A thunderstorm produced wind gusts estimated at 60 mph that caused some roof damage and snapped tree limbs in the Alamo Ranch area of San Antonio.
A thunderstorm produced quarter size hail northwest of Marble Falls.
A thunderstorm produced wind gusts estimated at 70 mph that knocked down a tree near Sea World in San Antonio.
A thunderstorm produced quarter size hail in Leon Valley.
A thunderstorm produced quarter size hail in Leon Valley.
A thunderstorm produced nickel size hail north of Sea World in San Antonio.
A thunderstorm produced quarter size hail near the Dub Farris Athletic Complex in northwestern San Antonio.
A thunderstorm produced quarter size hail in Leon Valley.
A thunderstorm produced ping pong ball size hail east of Liberty Hill.
A thunderstorm produced quarter size hail east of Leon Valley.
Thunderstorms produced locally heavy rain that caused street flooding near Balcones Heights.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down some one inch diameter tree limbs near Lackland AFB.
Thunderstorms produced locally heavy rain that caused street flooding along Salado Creek near Hollywood Park.
Thunderstorms produced locally heavy rain that caused flash flooding at I-410 and Evers Rd. and I-410 and Bandera Rd. The San Antonio Fire Department had to rescue people from cars stranded in the water.
A thunderstorm produced quarter size hail in northern San Antonio. We received a picture of the hail on Facebook.
A thunderstorm produced quarter size hail at Trinity University.
Thunderstorms produced locally heavy rain that flooded roads in Jollyville.
Thunderstorms produced locally heavy rain that flooded the area around US Hwy 183 and Duval Rd. Approximately 30 vehicles were stranded in high water and at least 21 water rescues were performed.
A thunderstorm produced golf ball size hail in Smithville. We received a picture of the hail on Facebook.
A thunderstorm produced two inch diameter hail in Kirtley. We received a picture of the hail on Facebook.
A thunderstorm produced hail up to two inches in diameter in La Grange. The hail dented vehicles in the area.
A thunderstorm produced ping pong ball size hail in La Grange.
A thunderstorm produced wind gusts estimated at 70 mph that peeled part of roof off of a house on Canyon Lake.
A National Weather Service storm survey determined that a tornado occurred near the communities of Canyon Lake and Startzville during the late evening hours of April 20. The tornado touched down at 10:40 PM CDT near the Lakeside Golf Club just north of FM 2673. The tornado tracked southeast approximately three miles, damaging and uprooting trees at EF0 intensity along its path. Minor roof damage was noted at |residences along Campbell Dr. and Dorothy Dr. just south of the Lakeside Golf Club. The tornado traveled southeast crossing FM 2673 near the intersection with FM 2722 before lifting at 10:44 PM CDT near the intersection of FM 2772 and JDJ Dr. Peak wind speeds were estimated to be 85 MPH, and the maximum path width was 250 yards.
A thunderstorm produced wind gusts measured at 50 kts by a CoCoRaHS observer along Canyon Lake.
A thunderstorm produced half dollar size hail near Canyon Lake.
A thunderstorm produced hail up to the size of golf balls. A picture on Twitter showed several ping pong ball to golf ball size hail stones.
A thunderstorm produced hail up to the size of quarters near Prade Ranch. A COOP observer reported mostly pea to dime size hail with quarter size the largest.
A thunderstorm produced ping pong ball size hail just south of Canyon Lake off FM 2673.
A thunderstorm produced wind gusts estimated at 70 mph that blew the roof off of a small barn in Kingsbury.
A thunderstorm produced hail up to the size of quarters in Leon Valley.
A thunderstorm produced hail up to the size of quarters south of Leming.
A thunderstorm produced hail up to the size of golf balls in Yoakum.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093648, 1093649, 1093650, 1093651, 1093652, 1093653, 1093654, 1093655, 1093656, 1093657, 1093658, 1093659, 1095342, 1093660, 1093661, 1093662, 1093663, 1093664, 1093665, 1093666, 1093667, 1094720, 1094721, 1094722, 1094723, 1094724, 1094725, 1094726, 1094728, 1094730, 1094731, 1094736, 1094738, 1094739, 1094740, 1094741, 1094742, 1094744, 1094749, 1094750, and more.